The mysterious vaping outbreak in the U.S. has led to nearly 1,300 lung injuries and 26 deaths as of last week, including deaths among young, seemingly healthy people. But what makes these illnesses so serious, and even deadly?
So far, state and federal investigators haven't found what's causing the illnesses, and there could be more than one cause. Whether the culprit is chemicals or oils, the substances place a heavy burden on the lungs, making it difficult for them to efficiently pump oxygen through the body.
For most patients, that means shortness of breath, cough, chest pain and sometimes even nausea, vomiting, fever and weight loss. But for others, the condition, now being called "e-cigarette or vaping product use associated lung injury," or EVALI, can develop to become life-threatening.
Related: 4 Myths About E-Cigarettes
There are two possibilities for what's causing the severe lung damage, said Dr. Michael Siegel, a professor in the Department of Community Health Sciences at the Boston University School of Public Health. The first is lung damage caused by inhaling viscous oils, which are sometimes added as thickening agents to black-market vaping products, especially to THC-vaping cartridges, he said.
One such oil is called vitamin E acetate, and it was found in many — but not all — of the product samples from patients, which were recently tested by federal officials. Of the 225 THC-containing products tested, 47% contained vitamin E acetate, the U.S. Food and Drug Administration reported in a news conference on Oct. 11.
The oil essentially coats the lungs, which aren't "designed to handle oil," Siegel said. The air sacs in the lungs get covered in oil and can't exchange oxygen. As the lungs try to get rid of the oil, they become severely inflamed, and it becomes even more difficult to exchange oxygen. "The lungs cannot work properly, and the patient may experience respiratory failure requiring mechanical ventilation," he said. That's likely what is causing the illnesses, he said.
The second possibility is that it's not the oil that's causing the problem but a chemical contaminant in vaping liquid that's toxic to the lungs, Siegel said. "It causes direct damage to the lungs and also triggers a severe inflammatory response."
Recently, a group of researchers studied samples of lung tissue taken from 17 patients across the U.S. who had fallen ill with the mysterious vaping-related illness. They didn't find any evidence that oils that coated the lungs were causing the problem, and the authors "feel comfortable saying" that a buildup of oil in the lungs is not what's causing the injury, said the first author of that study, Dr. Yasmeen Butt, a surgical pathologist at the Mayo Clinic.
Rather, under the microscope, the lung tissues showed signs of injury similar to "chemical pneumonitis," or inflammation caused by breathing in chemical fumes, which is most likely the cause, the authors wrote in their study, published Oct. 2 in the New England Journal of Medicine (NEJM). Similarly, pneumonitis has been linked to the practice of "dabbing," or inhalation of butane hash oil, a concentrated form of marijuana that contains high levels of THC, according to a report published in the journal Respiratory Medicine Case Reports last January.
In the NEJM study, the cells lining the walls of patients' lungs were often so damaged that they fell off, Butt told Live Science. In severe cases, this led to acute respiratory distress syndrome — a serious lung infection in which the air sacs that are losing cells become permeable to materials flowing through the body and start building up with materials such as dead cells, blood-clotting proteins and fluids.
Those materials block off the air space in the sacs and the lungs can't perform oxygen exchange very well. Acute respiratory distress syndrome has a very high mortality rate because you can't really "fix it," Butt said. "You just have to do the best you can with oxygenating them and hope that they're able to pull through."
That's also why providing people with oxygen through respirators or mouth tubes in the hospital doesn't always save them. "It doesn't matter how much oxygen you push into [the lung] … it has to get through all of that material," Butt said. So there's not much else to do other than wait for the body to get rid of that material itself, she said.
Most of the fatalities have been among older people — a population that could be considered high-risk for complications along with pregnant women and people who have a history of heart or lung disease. The oldest person to have died of EVALI was 75 years of age, and the youngest a 17-year-old from the Bronx.
From a population of 342 patients on which the Centers for Disease Control and Prevention (CDC) has information, more than half the patients who were over age 50 required a tube to be placed through their mouths into their lungs to make it easier to breathe or to be hooked up to a respirator that mechanically breathes for them, according to a new CDC report released Oct. 11 in the journal Morbidity and Mortality Weekly Report (MMWR).
It's unclear how much of this damage is reversible or permanent. "We don't know yet whether these acute cases of respiratory failure will lead to irreversible damage or whether the patients will eventually return to normal lung function," Siegel said.
- 10 Scientific Quit-Smoking Tips
- 7 Ways Marijuana May Affect the Brain
- 9 Weird Ways You Can Test Positive for Drugs
Originally published on Live Science.(opens in new tab)